Endocrinology, Diabetes and Metabolic Disorders
A 9-year-old girl weighing 28 kg presents in Dubai with three weeks of thirst and weight loss and a day of vomiting and abdominal pain. She is drowsy but rousable, GCS 14, heart rate 128, blood pressure 108/66, with deep sighing respiration. Glucose is 31 mmol/L, venous pH 7.04, bicarbonate 5 mmol/L, beta-hydroxybutyrate 6.8 mmol/L, sodium 131 mmol/L and potassium 5.4 mmol/L. How would you manage her?
What the panel is testing: The panel is testing safe, protocol-based management of severe paediatric diabetic ketoacidosis, and early recognition and treatment of cerebral injury, its most feared complication.
Show the answer outline
Knowledge: This is severe diabetic ketoacidosis at the presentation of type 1 diabetes; ISPAD 2022 grades pH below 7.1 or bicarbonate below 5 mmol/L as severe. Her reduced GCS already signals risk of cerebral injury, commoner with severe acidosis, high urea and new-onset disease. Total body potassium is depleted despite a normal serum value and will fall once insulin starts. Measured sodium is low because of hyperglycaemia, and a corrected sodium that falls during treatment is a warning sign. The PECARN FLUID trial found that rehydration rate within the studied range did not change neurological outcome. Abdominal pain usually reflects ketosis, but I would keep sepsis and a surgical cause in mind.
Management: In a high-dependency setting she needs hourly glucose and neurological observations and two-hourly gas and electrolytes. She receives a 10 mL/kg 0.9% saline bolus over 20 to 30 minutes, then deficit and maintenance replacement over 24 to 48 hours with an isotonic fluid containing potassium once urine output and potassium are confirmed. Intravenous insulin at 0.05 to 0.1 units/kg/h starts about an hour after fluids, with no bolus. Dextrose is added when glucose falls to about 14 to 17 mmol/L, and insulin continues until ketosis resolves. Bicarbonate is not given. If she develops headache, falling GCS, bradycardia with hypertension or new neurological signs, I would give mannitol 0.5 to 1 g/kg or 3% saline at once, reduce fluid rate and call intensive care, imaging only after treatment. Subcutaneous insulin and diabetes education follow.
Ethics and communication: Consent comes from her guardian, but emergency treatment is not delayed. I would explain the lifelong diagnosis honestly and correct beliefs that sweets caused it or that traditional remedies can cure it. If earlier presentations were missed, I would review them through governance without blame. Questions about fasting in Ramadan deserve a structured plan with the diabetes team rather than a blanket answer.
Likely panel follow-up questions
- How do you calculate corrected sodium, and why does it matter?
- Two hours into treatment she complains of headache and her heart rate falls to 70. What do you do?
- When would you consider bicarbonate?
- What does the PECARN FLUID trial tell us?
Pitfalls in this case
- Giving an insulin bolus or starting insulin before fluids
- Stopping insulin when glucose normalises instead of adding dextrose
- Delaying mannitol or hypertonic saline to obtain a CT scan
- Forgetting potassium replacement once insulin is running
Reference: Glaser N et al, ISPAD Clinical Practice Consensus Guidelines 2022: Diabetic ketoacidosis and hyperglycemic hyperosmolar state, Pediatric Diabetes, 2022; Kuppermann N et al, Clinical Trial of Fluid Infusion Rates for Pediatric Diabetic Ketoacidosis (PECARN FLUID), New England Journal of Medicine, 2018